Some Medication Can Lead to Heat-Related Illnesses - NBC 5 Dallas-Fort Worth

Some Medication Can Lead to Heat-Related Illnesses

    processing...

    NEWSLETTERS

    Doctors say the very thing keeping some people healthy is actually what lands them in the emergency room. Certain medications can cause heat-related illnesses. (Published Monday, July 17, 2017)

    More than 4,000 people go the emergency department every year for heat-related issues, according to doctors. And the very thing keeping them well may be what is sending them there.

    Heat and humidity can lead to big problems for people on certain medications, says Dr. Randy Colvin, an emergency medicine physician at Medical City Arlington.

    He says one of the most common overlooked side effects is how your medication reacts with heat, and if you miss the warning signs it can lead to heat illness.

    Acne medications, both topical and oral, can make your skin much more sensitive than normal, putting you at risk for extreme sunburn, blisters and rashes.

    Allergy medication and pain relievers like Ibuprofen can also impact your skin.

    Other medications can leave your body dehydrated or lessen your body's ability to sweat.

    "You may not realize that you're not keeping up as much with drinking, and over time you feel fatigue and muscle cramps. That would be a warning that you might be succumbing to heat exhaustion," Colvin said.

    He suggests you know your medication, read the labels, wear sunscreen and drink water even if you don't feel thirsty.

    Get the latest from NBC DFW anywhere, anytime

    • Download the App

      Available for IOS and Android